Trending Topics pieces (Article Analyses, Evidence Clips and Other Topics) are published in timely response to recent media and journal articles, position statements, clinical guidelines, etc. Since they are based on the most recent evidence/publications, they may not be consistent with PEN evidence in other PEN content areas. As soon as possible, when this occurs, the PEN content will be reviewed and updated as needed.
Green Tea Extract Supplements
On February 3, 2017, the Canadian Broadcast Corporation (CBC) Marketplace program described some cases of serious harm associated with green tea extract supplements that included hepatotoxicity, liver transplants and even death. In their feature story they point out that labelling a product as 'natural' does not assure that it works or that it is safe.
Since 2011, the evidence synthesis on green tea extract within the PEN® System is that any potential weight loss effect of green tea extract supplements is small and of questionable clinical significance and supplements are associated with the risk of hepatotoxicity and other side-effects. The practice question on this topic is currently being reviewed. Studies identified thus far also did not report clinically meaningful differences in weight loss between green tea extract and placebo. Of importance, more papers were published highlighting the potential for rare but serious risks of hepatotoxicity and severe liver damage from supplementation and weight loss products containing green tea (single and multi-ingredient products). Specifically, three publications (see below) describing 18 cases of hepatotoxicity, which resulted in liver transplantation for six individuals were identified and are being reviewed for incorporation into the PEN analysis on this topic.
See Additional Content:
Are green tea supplements safe and effective for weight loss among overweight or obese adults?
Health Canada case report describing the 17-year-old profiled in the CBC Marketplace program.
Mazzanti G, Di Sotto A, Vitalone A. Hepatoxicity of green tea: an update. Arch Toxicol. 2015 Aug;89(8):1175-91. doi: 10.1007/s00204-015-15121-x. Epub 2015 May. Abstract available from: https://www.ncbi.nlm.nih.gov/pubmed/25975988
Zheng EX, Rossi S, Fontana RJ, Vuppalanchi R, Hoofnagle JH, Kham I, et el. Risk of liver injury associated with green tea extract in SLIMQUICK(®) weight loss products: results from the DILIN prospective study. Drug Saf. 2016 Aug;39(8):749-54. doi: 10.1007/s40264-016-0428-7. Abstract available from: https://www.ncbi.nlm.nih.gov/pubmed/27189593
Whitsett M, Marzio DH, Rossi S. SlimQuick™ - associated hepatoxicity resulting in fulminant liver failure and orthotopic liver transplantation. ACG Case Rep J. 2014 Jul;1(4):220-2. doi: 10.14309/crj.2014.59. eCollection 2014. Abstract available from: https://www.ncbi.nlm.nih.gov/pubmed/26157882
Supplements Associated with Liver Injury
With the increased use of herbal and dietary supplements worldwide, there has also been an increase in reports of liver injury attributable to their use (1). “Herbal and dietary supplement-related liver injury now accounts for 20% of cases of hepatotoxicity in the US” with rates of hepatotoxicity from herbal and dietary supplements in Europe ranging between 13-16% of cases and Asian countries reporting even higher rates. Anabolic steroids, green tea extract and supplements with multiple ingredients are the products most commonly linked to the hepatotoxicity in the US. See: Liver Injury from Herbal and Dietary Supplements.
Dietitians may also find this open access article on the hepatotoxicity of dietary supplements to be of interest. A literature search was performed in PubMed to identify English and Spanish case reports, case series and clinical reviews published from 1984 to 2015 that described reports of liver injury associated with dietary supplement and/or herbal product use (2). Products examined included: anabolic steroids, green tea extract, linoleic acid, usnic acid, 1,3-Dimethylamylamine, vitamin A, Garcinia cambogia and ma huang as well as multi-ingredient products Herbalife™ products, Hydroxycut™, LipoKinetix™, UCP-1 and OxyELITE™. They found that the prevalence of herbal and dietary supplement-induced liver injury is increasing worldwide.
Hepatotoxicity can result in anything from mildly uncomfortable symptoms, such as nausea and vomiting to, in extreme circumstances, complete liver failure. Dietary supplements are not benign substances and their safe use requires awareness of potential side-effects.
This information reminds dietitians to be sure to delve into their clients' use of supplements, paying specific attention to the type of product used and whether people are taking the recommended amounts or using them in ways that put them at risk for adverse events. Staying abreast of the literature on efficacy of dietary supplements as well as their safety is critical. A good place to start is the PEN® System. There are more than 190 practice questions and 35 background documents identified in the search for dietary supplements.
- Navarro V, Khan I, Björnsson E, Seeff LB, Serrano J, Hoofnagle JH. Liver injury from herbal and dietary supplements. Hepatology. 2016 Sep 27 [Epub ahead of print]. Abstract available from: https://www.ncbi.nlm.nih.gov/pubmed/27677775
- García-Cortés M, Mercedes Robles-Díaz M, Aida Ortega-Alonso A, Medina-Caliz I, Andrade RJ. Hepatotoxicity by dietary supplements: a tabular listing and clinical characteristics. Int J Mol Sci. 2016;17(4):537. Abstract available from: https://www.ncbi.nlm.nih.gov/pubmed/27070596